Context. Lactic acidosis is a well-recognized consequence of metformin. Hypoglycemia has been reported previously in metformin overdose, but the presence of other co-ingestions (e.g., a sulfonylurea) was not definitively excluded. Case details. A 15-year-old girl ingested 75 g of metformin and 3 g of quetiapine. On examination in the emergency department 2 h later, she was drowsy but had normal vital signs. She developed lactic acidosis, hypotension, and recurrent and severe hypoglycemia (15 mg/dL and 20 mg/dL), requiring boluses of 50%dextrose. The first episode of hypoglycemia occurred approximately 4 h after ingestion. Serum metformin level 2 h after ingestion was 267 mg/L (therapeutic range, 0.465-2.5), and serum insulin was 2 mU/L (normal range, 6-35). Extensive laboratory investigation using high-resolution mass-spectrometry ruled out other possible hypoglycemic agents. She recovered after hemodialysis. Discussion.Metformin overdose can cause severe hypoglycemia in the absence of other antidiabetic drugs. Potential mechanisms of metformin-induced hypoglycemia include decreased hepatic glucose production, decreased glucose absorption, and poor oral intake.
|الصفحات (من إلى)||444-447|
|المعرِّفات الرقمية للأشياء|
|حالة النشر||Published - يونيو 2013|
ASJC Scopus subject areas